Kansas, 2017

Damaging Winds in Kansas, June 27, 2017

June 27, 2017 · NWS GLD · 5 events in 3 counties and zones

During the evening an eastward moving thunderstorm produced wind gusts up to 72 MPH. The highest wind gust was measured west of Mingo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the evening an eastward moving thunderstorm produced wind gusts up to 72 MPH. The highest wind gust was measured west of Mingo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 27, 4:40 PM MST, 34 minutes earlier.

Area forecast discussion, Jun 27, 4:40 PM MST, 34 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
540 PM MDT Tue Jun 27 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 233 PM MDT Tue Jun 27 2017

Latest upper air analysis shows a deepening short wave trough over
Eastern Colorado.  At the surface a north-south trough was located
near Limon.  To the east a warm front/dry line was located over
Northwest Kansas into far Northeast Colorado.

For the rest of the afternoon, initial thoughts from the update AFD
are still on track.  Have high confidence of storms moving east from
Colorado this afternoon and evening.  Main concern is still the
storm coverage due to the deep mixed layer and large dew point
depressions shown in the soundings despite the fairly high CAPE.
With the dry line moving northeast, instability will fade through
the afternoon, which will affect storm intensity.  The best chance
for severe weather will be east of the CO border where the higher
CAPE will be.  As such storm coverage should increase as they move
into KS. However tornadic development is possible over East Central
CO near the surface trough axis.

Isolated storm development still looks possible for McCook to Norton
as the dry line/warm front move through with an upper level short
wave trough overhead.  Tornadic development will be possible here as
well due to the close proximity of the front/dry line.

This evening the storms will continue across the forecast area.  As
the storms cross the dry line east of the forecast area they should
increase even more in intensity.

There still looks to be a threat for severe storms, with the final
round during the mid and late evening ahead of an advancing cold
front.  Still not quite as confident in the development of these
storms as I am with the initial round that moves east across the
forecast area. This final round may merge in with the broken line of
storms moving east across the forecast area, causing there to be
little distinction between the two.  Any severe storms should be
east of the forecast area well before midnight.

Wednesday will be a similar setup to today regarding an upper level
short wave trough moving across from the west.  The circulation
behind the cold front from tonight will push the dry line back west
across the forecast area.  During the afternoon the upper level
short wave trough will deepen along the dry line.  Mixed layer CINH
is still very strong, but surface based CINH is very low over Kit
Carson/Cheyenne counties in CO.  Am anticipating storms to develop
over these counties or move into these counties from the west due to
surface convergence to the west and the upper level short wave
trough overhead.  Storm coverage should remain confined to mainly
Eastern Colorado during the afternoon.

Threats for Wednesday are damaging wind gusts and hail up to hen egg
size, with the best threat for severe weather over Kit Carson and
Cheyenne counties.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 151 PM MDT Tue Jun 27 2017

The long term period is showing to be an active one with storm
chances almost everyday. Starting off on Wednesday night, storm
chances will continue over the region from the afternoon hours. CAPE
and shear values are favorable for severe storm development. Come
Thursday a trough will move over the region and bring with it
continued storm chances. There will also be a cold front that will
move over the area.

That trough will stay over the region through Saturday morning. Then
northwest flow will dominate over the region. Friday looks like a
lull period in precipitation, but there may be some chances along
the northwest part of the region in association with a brief passage
of a shortwave. Saturday brings another round of storms with another
shortwave moving over the region. Sunday is showing a similar
pattern.

Monday and Tuesday brings a ridge over the region, as well as dry
conditions. There could potentially be some brief pop up
precipitation chances each day.

Temperatures during the period will be in the 80s Thursday through
Saturday. Friday will see a slight decrease into the upper 70s to
mid 80s with the passage of the cold front. Sunday through Tuesday
will see a slight increase into the 90s due to the ridge.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 528 PM MDT Tue Jun 27 2017

VFR conditions are expected at MCK and GLD with a isolated
thunderstorms moving across the area in the vicinity of the TAF
sites between 00Z and 05Z. Storms dissipate by 05Z with scattered
high clouds remaining through the remainder of the TAF period.
Gusty south winds with variable gusts and directions as
thunderstorms move across become light out of the south after 05Z
and turn northwest between 13-15Z as a surface trough moves east
across the central high plains and light and variable with weak
surface flow by 00Z Wednesday evening.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...CLT
AVIATION...LOCKHART
Hazardous weather outlook, Jun 27, 9:46 AM MST, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1046 AM MDT Tue Jun 27 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281700-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1046 AM MDT Tue Jun 27 2017 /1146 AM CDT Tue Jun 27 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms will develop across East Central Colorado
by 2 PM MDT and increase in coverage as they spread east through the
evening. Large hail in excess of 2 inches and damaging winds in
excess of 70 mph possible threats with this activity. Tornadoes may
also occur with any storms in the East Central Colorado this
afternoon.

Isolated storms may develop along and east of Highway 83 this
afternoon. If storms do develop they will quickly become severe with
2 inch diameter hail or larger, 70 MPH plus wind gusts and tornadoes
all possible with these storms.

Another final of severe thunderstorms may develop this evening east
of the Colorado border. Large hail up to half dollar size may occur
with these storms. The severe threat will end by 10 PM MDT or 11 PM
CDT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Severe thunderstorms will be possible each afternoon and evening
from Wednesday through Thursday, and again on Sunday. Large hail and
damaging winds will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening. Any
severe weather reports are greatly appreciated through social media
or by phone.

In the hours before

Special weather statement, Jun 27, 2:31 PM MST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Goodland KS
331 PM MDT TUE JUN 27 2017

COZ090-272200-
Yuma County CO-
331 PM MDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA COUNTY UNTIL
400 PM MDT...

At 330 PM MDT, Doppler radar was tracking a strong thunderstorm over
Eckley, or 12 miles east of Yuma, moving northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Wray, Eckley and Wauneta.

This includes Highway 385 between mile markers 244 and 259.

LAT...LON 3997 10250 4013 10263 4035 10230 4012 10210
TIME...MOT...LOC 2130Z 236DEG 19KT 4010 10248

Buller
Special weather statement, Jun 27, 3:24 PM MST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Goodland KS
424 PM MDT TUE JUN 27 2017

COZ091-092-272300-
Kit Carson County CO-Cheyenne County CO-
424 PM MDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND SOUTH
CENTRAL KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 500 PM
MDT...

At 424 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Cheyenne Wells, moving southeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Cheyenne Wells.

This includes Highway 385 between mile markers 150 and 171.

LAT...LON 3897 10260 3913 10249 3904 10217 3881 10234
TIME...MOT...LOC 2224Z 298DEG 17KT 3902 10247

Buller
Special weather statement, Jun 27, 4:04 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
504 PM MDT TUE JUN 27 2017

COZ091-272345-
Kit Carson County CO-
504 PM MDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON COUNTY
UNTIL 545 PM MDT...

At 504 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Stratton, moving east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Burlington, Stratton and Bethune.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 417 and 449.
 Highway 385 between mile markers 171 and 190.

LAT...LON 3909 10267 3931 10267 3935 10206 3905 10205
TIME...MOT...LOC 2304Z 269DEG 27KT 3921 10256

Buller
Special weather statement, Jun 27, 4:28 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Goodland KS
528 PM MDT TUE JUN 27 2017

COZ092-KSZ013-027-280000-
Cheyenne County CO-Wallace KS-Sherman KS-
528 PM MDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO...NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL
KANSAS AND SOUTH CENTRAL SHERMAN COUNTIES IN NORTHWESTERN KANSAS
UNTIL 600 PM MDT...

At 528 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Weskan, or 17 miles west of Sharon Springs, moving
northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of northeastern
Cheyenne County in east central Colorado...northwestern Wallace
County in west central Kansas and south central Sherman Counties in
northwestern Kansas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3888 10208 3900 10220 3905 10214 3905 10205
      3911 10205 3923 10189 3910 10170
TIME...MOT...LOC 2328Z 234DEG 19KT 3899 10205

Buller
Special weather statement, Jun 27, 4:32 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Goodland KS
532 PM MDT TUE JUN 27 2017

COZ092-KSZ027-280000-
Cheyenne County CO-Wallace KS-
532 PM MDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHEYENNE COUNTY IN
EAST CENTRAL COLORADO AND SOUTHWESTERN WALLACE COUNTIES IN WEST
CENTRAL KANSAS UNTIL 600 PM MDT...

At 532 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Weskan, or 17 miles east of Cheyenne Wells, moving
northeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Weskan.

LAT...LON 3870 10206 3881 10219 3900 10187 3878 10167
      3870 10196
TIME...MOT...LOC 2332Z 234DEG 19KT 3875 10203

Buller

The radar

The Goodland radar (KGLD), 1 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sherman

When
June 27, 5:14 PM MST
Where
Sherman County, 0.41 mi ESE of Goodland Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
39.367, -101.693

Thunderstorm Wind, Thomas

When
June 27, 9:10 PM CST
Where
Thomas County, 5.63 mi W of Mingo
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
39.270, -101.075

Thunderstorm Wind, Sheridan

When
June 27, 9:58 PM CST
Where
Sheridan County, 1.43 mi WNW of Hoxie
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.358, -100.455

Thunderstorm Wind, Thomas

When
June 27, 10:36 PM CST
Where
Thomas County, 5.83 mi S of Levant
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.296, -101.203

Thunderstorm Wind, Thomas

When
June 27, 10:45 PM CST to 11:01 PM CST
Where
Thomas County, 5.64 mi W of Mingo
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
39.270, -101.075

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707498, 707502, 707499, 707500, 707501.